Kansas, 2011Damaging Winds and Heavy Rain in Kansas, July 31, 2011
July 31, 2011 · NWS DDC · 4 events in 2 counties and zones
Scattered thunderstorms along Interstate 70 became severe during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms along Interstate 70 became severe during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 2:04 PM CST, 7 minutes earlier.
Area forecast discussion, Jul 31, 2:04 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SUN JUL 31 2011
.DISCUSSION...
DAYS 1-2...
THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS INTO THIS
EVENING AND AGAIN ON TUESDAY.
A LARGE RIDGE OF UPPER LEVEL HIGH PRESSURE ACROSS THE CENTRAL PLAINS
WILL MOVE SLOWLY SOUTH INTO THE SOUTHERN PLAINS ON MONDAY AND
TUESDAY. AN UPPER LEVEL SHORTWAVE TROUGH OVER NEW MEXICO WILL MOVE
NORTHEASTWARD AND DAMPEN THE UPPER RIDGE OVER THE CENTRAL PLAINS.
SCATTERED SHOWERS AND THUNDERSTORMS COULD DEVELOP ALMOST ANYWHERE
LATE THIS AFTERNOON INTO EARLY EVENING ACROSS OUR FA WITH THE BEST
CHANCES IN THE NORTH FA WITH HIGHER DEWPOINTS AND SOME WEAK MOISTURE
CONVERGENCE. ALSO IN THE SOUTHWEST WITH THE APPROACH OF THE UPPER
LOW. VERY WEAK UPPER LEVEL FLOW WILL AGAIN ONLY SUPPORT SHORT LIVED
STORMS WITH SOME DOWNBURST WINDS AS THEY COLLAPSE. A FEW COULD
PRODUCE WINDS STRONGER THAN 60 MPH AND HAIL TO DIME SIZE. OVERNIGHT
LOWS WILL BE MILD IN THE LOW 70S WEST TO THE UPPER 70 EAST.
FOR MONDAY AS THE LEE TROUGH STRENGTHENS SOUTH TO SOUTHWEST WINDS
WILL INCREASE TO 15 TO 25 MPH BY AFTERNOON UNDER MOSTLY SUNNY SKIES.
850MB TEMPS NEAR 32C WILL PROVIDE HOT AFTERNOON HIGH TEMPERATURES
FROM 102 AT ELKHART TO 106 AT DODGE CITY AND AROUND 108 AT MEDICINE
LODGE. THE 106 READING AT DODGE WOULD TIE A RECORD SET BACK IN 1980.
WILL KEEP CURRENT HEAT ADVISORY GOING INTO MONDAY EVENING IN THE EAST
WITH THE HIGHER DEWPOINTS.
BY MONDAY NIGHT A COLD FRONT PUSHES INTO NORTHWEST KANSAS WITH MILD
OVERNIGHT LOWS FROM THE LOW 70S WEST TO NEAR 80 SOUTHEAST WITH
MOSTLY CLEAR SKIES.
FOR TUESDAY AS A NORTHERN BRANCH SHORTWAVE TROUGH DAMPENS THE UPPER
RIDGE A COLD FRONT WILL MOVE INTO THE FA IN THE AFTERNOON. THE NAM
IS THE FASTEST WITH THIS FRONT AND PUSHES IT TO NEAR MEDICINE LODGE
BY EVENING WHILE THE GFS HAS IT JUST NORTH OF DODGE CITY. WILL GO IN
BETWEEN FOR NOW WITH THE FRONT AROUND DODGE CITY BY 7PM TUESDAY.
WILL ALSO KEEP 20 TO 30 POPS ALONG THE FRONTAL BOUNDARY AND NORTH
WITH THE HIGHEST CAPE AND DEWPOINTS. VERY WEAK LAYER SHEAR PROFILE
SHOULD KEEP STORMS FROM GOING SEVERE ALTHOUGH WITH AN INVERTED
PROFILE WINDS COULD BE STRONG WITH COLLAPSING THUNDERSTORMS WITH
GUSTS OVER 60S MPH. HIGH TEMPERATURES WILL BE VERY HOT AGAIN AHEAD
OF THE COLD FRONT WITH AROUND 100 WEST TO NEAR 112 AT MEDICINE
LODGE. HEAT INDICES SHOULD AGAIN BE OVER 105 DEPENDING ON WHERE THE
COLD FRONT PLACEMENT IS AND HOW MUCH THE DEWPOINTS MIX OUT AHEAD OF
THE FRONT.
.FIRE WEATHER...
SOUTH TO SOUTHWEST WINDS WILL BE 15 TO 25 MPH AND LOWEST RELATIVE
HUMIDITIES WILL APPROACH 15 PERCENT. CURRENTLY THESE CONDITIONS ARE
BORDERLINE FOR A FIRE WEATHER WATCH OR WARNING AND WILL LET NEXT
SHIFT RE-EVALUATE FOR NOW. IT ALL DEPENDS ON HOW FAST THE DEWPOINTS
CAN MIX OUT.
DAYS 3-7...
TUESDAY EVENING ONWARDS...OVERALL, JUST A FEW MINOR TWEAKS TO THE
EXTENDED FORECAST AS THE SAME STORY OF HOT TEMPERATURES AND SLIGHT
CHANCE FOR THUNDERSTORMS CONTINUES THROUGH MUCH OF THE FORECAST
PERIOD. STILL HAVE LEFT 20-30 POPS TUESDAY EVENING WITH THE HIGHEST
PERCENTAGES TO THE WEST AND LOWEST TO THE EAST. AN UPPER LEVEL
SHORTWAVE TROUGH MOVING THROUGH THE UPPER GREAT LAKES WILL PUSH A
SURFACE COLD FRONT ACROSS THE CENTRAL PLAINS. MEANWHILE, A 500 HPA
HIGH WILL CONTINUE TO DOMINATE ACROSS THE SOUTHERN PLAINS. KANSAS
SHOULD BE IN THE TRANSITION ZONE BETWEEN LIFT FROM THE FRONT AND
SUBSIDENCE FROM THE HIGH (SO CALLED EDGE OF RING OF FIRE) SO WE
SHOULD SEEM SOME CONVECTION TUESDAY EVENING. FOR WEDNESDAY, THE
CENTER OF THE 500 HPA RIDGE WILL SHIFT SLIGHTLY SOUTH OVER ARKANSAS
WITH 500 HPA HEIGHTS DECREASING SLIGHTLY OVER KANSAS. A STATIONARY
FRONT ACROSS KANSAS WILL BE IMPETUS FOR SHOWERS AND THUNDERSTORMS
AGAIN. HAVE 20-30 POPS IN ACROSS THE NORTH AS THE FRONT LIFTS DURING
THE DAY AS A WARM FRONT. SOUTH OF THE FRONT, TEMPERATURES WILL BE
HOT WITH HIGHS AROUND 105 DEG F TO THE SE. THURSDAY AND FRIDAY IS
ESSENTIALLY THE SAME STORY WITH THE BEST CHANCE FOR THUNDERSTORMS
ACROSS THE NORTH AND THE HIGHEST PROBABILITY FOR HOT TEMPERATURES
AND DRY CONDITIONS TO THE SOUTHEAST AND SOUTH. LOOKING AT THE
WEEKEND, THE CENTER OF THE 500 HPA HIGHS REBUILDS BACK OVER THE
SOUTHERN PLAINS SO HAVE KEPT POPS NO HIGHER THAN THE SLIGHT
CATEGORY. THE 12Z GFS IS A BIT MORE AMPLIFIED WITH UPPER LEVEL
RIDGING THAN COMPARED TO THE 12Z ECMWF, BUT THE MODELS STILL SUPPORT
THE SAME STORY WITH TEMPERATURES GENERALLY AROUND THE 98-103 DEG F
RANGE AND ISOLATED THUNDERSTORMS TO WHEREVER AN OUTFLOW/FRONTAL
BOUNDARY SETS UP. -SUGDEN
&&
.AVIATION...
VFR CIGS EXPECTED FOR THE TERMINALS. THE EXCEPTION TO THIS IS LOCAL
AREAS OF MVFR IN AND NEAR THUNDERSTORM ACTIVITY. LATEST SATELLITE
VISIBLE CHANNEL SHOWS INCREASING CU FIELD ACROSS CENTRAL KANSAS.
WSR-88D REFLECTIVITY HAS BEEN INCREASING THROUGH THE EARLY AFTERNOON
HOURS AS WELL. THE LATEST HRRR CONTINUES TO HIGHLIGHT CENTRAL KANSAS
AS THE BEST AREA FOR CONVECTION THROUGH THE EARLY EVENING.
THUNDERSTORMS COULD PRODUCE OUTFLOW WINDS TO 50 KNOTS. OTHERWISE,
S/SE WINDS OF 10-17 KNOTS EXPECTED THROUGH THE NEXT 24 HOURS. -SUGDEN
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 75 106 74 105 / 20 10 10 20
GCK 74 104 73 102 / 20 10 10 30
EHA 73 103 73 102 / 20 10 10 30
LBL 74 105 73 104 / 20 10 10 20
HYS 74 105 75 101 / 20 10 10 20
P28 78 108 79 110 / 20 0 0 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR KSZ031-046-065-066-
079>081-089-090.
&&
FN06/36/36
Hazardous weather outlook, Jul 31, 3:51 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT SUN JUL 31 2011
KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
451 AM CDT SUN JUL 31 2011 /351 AM MDT SUN JUL 31 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT TODAY ALONG AND EAST OF A HAYS TO
COLDWATER LINE. IN THIS AREA HEAT INDEX READINGS OF AROUND 105
DEGREES WILL BE POSSIBLE BETWEEN 1 PM AND 8 PM. PLEASE SEE THE
WEATHER MESSAGE FOR SPECIFIC DETAILS.
WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP NORTHEAST OF A SCOTT
CITY TO JETMORE TO A COLDWATER LINE LATE THIS AFTERNOON OR EARLY
THIS EVENING. ANY STORM WHICH MAY DEVELOP WILL BE SHORT LIVED BUT
COULD PRODUCE STRONG OUTFLOW WIND GUSTS TO 50 MPH. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A HEAT ADVISORY REMAINS IN EFFECT ON MONDAY UNTIL 8 PM FOR
LOCATIONS ALONG AND EAST OF A HAYS TO COLDWATER LINE. HEAT INDEX
READINGS OF AROUND 105 DEGREES WILL BE POSSIBLE ONCE AGAIN MONDAY
AFTERNOON AND MONDAY EVENING. PLEASE SEE THE WEATHER MESSAGE FOR
SPECIFIC DETAILS.
THE HOT SUMMER WEATHER IS THEN EXPECTED TO CONTINUE ON THROUGH MID
WEEK. ON TUESDAY AND WEDNESDAY TEMPERATURES MAY APPROACH 110
DEGREES FROM ASHLAND TO LARNED AND SOUTHEAST TO MEDICINE LODGE AND
COLDWATER. EVEN WITH LOW RELATIVE HUMIDITIES, THIS WILL RESULT IN
HEAT INDEX READINGS OF 105 OR HIGHER.
VERY HIGH TO CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE
POSSIBLE FOR PORTIONS OF SOUTHWEST KANSAS MONDAY AND TUESDAY.
AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO NEAR 15
PERCENT AND GUSTY SOUTH WINDS WILL INCREASE INTO THE 15 TO 25 MPH
RANGE. AREAS MORE FAVORABLE FOR THESE CRITICAL FIRE WEATHER
CONDITIONS EARLY NEXT WEEK WITH BE SOUTHWEST OF A GARDEN CITY TO
DODGE CITY LINE.
A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST OVER
PORTIONS OF SOUTHWEST KANSAS TUESDAY THROUGH FRIDAY. STRONG DOWNBURST
WINDS MAY ACCOMPANY THE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
18
In the hours before
Special weather statement, Jul 31, 1:18 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT SUN JUL 31 2011
KSZ030-311945-
TREGO-
218 PM CDT SUN JUL 31 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY...
AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF OGALLAH...MOVING NORTH AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHERN TREGO COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3901 9960 3901 9961 3901 10015 3913 10015
3914 9959
TIME...MOT...LOC 1919Z 187DEG 6KT 3911 9972
WAHLocal storm report, Jul 31, 2:11 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG ELLIS 38.94N 99.56W
07/31/2011 ELLIS KS AMATEUR RADIO
REPORTS OF TRUCKS BEING BLOWN OVER ON INTERSTATE 70 AT
THE ELLIS JUNCTION. NO ACTUAL MAGNITUDE REPORTED. FROM
800 MHZ RADIO.
&&
KSUGDENThunderstorm Wind, Ellis
- When
- July 31, 2:11 PM CST
- Where
- Ellis County, 0.88 mi NW of Ellis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.940, -99.560
There were several semi trucks blown over on Interstate 70 from winds of at least 60 MPH.
Thunderstorm Wind, Ellis
- When
- July 31, 2:15 PM CST
- Where
- Ellis County, 1.48 mi NNW of Ellis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.950, -99.560
Winds were estimated to be 60 MPH.
Thunderstorm Wind, Trego
- When
- July 31, 3:10 PM CST
- Where
- Trego County, 5.11 mi NE of Trego Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.930, -99.830
Winds were estimated to be 60 MPH.
Heavy Rain, Trego
- When
- July 31, 6:00 PM CST
- Where
- Trego County, 4.38 mi NE of Trego Center
- Reported by
- Public
- Coordinates
- 38.930, -99.850
Rainfall of 2.55 inches was measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, July 31, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, July 31, 2011$2.0 million · 2 in hail · 7 events
- Flash Flooding and Hail in North Dakota, July 31, 2011$665,000 · 2 in hail · 16 events
- Dust Storm and Damaging Winds in Arizona, July 31, 2011$283,000 · 78 kt wind · 8 events
- Damaging Winds in South Carolina, July 31, 2011$218,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, July 31, 2011$35,000 · 1.75 in hail · 13 events
- Damaging Winds in Kansas, July 31, 2011$28,000 · 61 kt wind · 4 events
- Excessive Heat in Missouri, July 31, 2011$30,000 · 1 event
- Heat in Nebraska, July 31, 201123 events
- Heat in Illinois, July 31, 201119 events
- Heat in Missouri, July 31, 201111 events
- Lightning Strike in Florida, July 31, 20111 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338635, 338637, 338636, 338634.